I went to see a rheumatologist today, referred by my PCP. I'd been seen by other specialists because of the pain, stiffening and swelling in my joints, especially in my hands and knees.
After a thorough and lengthy exam followed by a new round of x-rays, I have a strong possible diagnosis of a kind of arthritis that is related to my having Crohn's disease.
This kind of arthritis, called enteropathic, is a non-intestinal manifestation of Crohn's. It means that there is pain and swelling through my hands and wrists, not just in my fingers. It is degenerative and can result in loss of grip strength and flexibility over time. It is subtle and often harder to diagnose, especially if one is being treated for Crohn's and the treatment is masking some of the symptoms.
Since I'm already on a biologic for my gut and it's working (i.e., keeping my Crohn's symptoms mild), I can't really discontinue that medication to make my non-intestinal symptoms easier to see. However, the symptoms in my hands are different enough from rheumatoid and osteo arthritis that the doctor was able to find some evidence of enteropathic arthritis in my hands. So now she and my GI doc will coordinate to see about adding another medication to my daily regimen. Hopefully in time I might see some relief from the pain in my hands.
As for my knees, the rheumatologist believes it's straight-up osteoarthritis, the stuff that comes with hard use and aging. There's no real cure for this, only small doses of Tylenol and/or ibuprofen to relive some of the pain. Possibly down the road I might qualify for knee replacement surgery, but that's quite a ways down the road.
So what does this all mean?
Well, it means that I may need to change my approach to bike riding in a more thoughtful and deliberate way. When I rode today, my knees hurt, especially my right knee (which is falling apart faster than the left). My hands worked to grip the handlebars, and I considered that I might need an even thinner cushioned grip than I already have. Mostly I wondered if adding a new medication -- methotrexate, for example -- would further limit my riding during the warmer half of the year (since I'd have to avoid the sun and cover up a lot more when I'm outside).
Hopefully, I'll know more after I see the GI doc later this week. meanwhile, I am looking forward to being outside a little more as the days grow warmer through Friday.